High Wind, Yuma County
- When
- March 6, 10:43 AM MST to 4:16 PM MST
- Where
- Yuma County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Mid morning through most of the afternoon high winds developed over the north half of Yuma County behind a strong cold front. Wind gusts up to 61 MPH were reported at Yuma during this time.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Mid morning through most of the afternoon high winds developed over the north half of Yuma County behind a strong cold front. Wind gusts up to 61 MPH were reported at Yuma during this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 6, 10:41 AM MST, 2 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
1041 AM MST Mon Mar 6 2017
.SHORT TERM...(Today through Wednesday night)
Issued at 440 AM MST Mon Mar 6 2017
Main forecast concerns will be todays major wind/fire threat,
another fire weather threat for Tuesday, and how much to warm up
temperatures on Wednesday. Satellite is showing a highly amplified
pattern from the Pacific into North America. Rather strong and
negatively tilted upper trough is moving through the western portion
of the country.
Models at mid levels were starting out a little too far to the east
with the upper trough and lower heights. Models are starting a
little cool with the Gfs and Nam doing a little better than the
Canadian and the Ecmwf.
For fire weather information today and Tuesday please refer to the
Fire Weather section below.
Today/tonight...Very windy conditions continue to be on track for
today. Jet axis starts the day over the southeast half of the area.
By 18z the western half of the area is on the western side of the
jet. By 21z the area is solidly in the left rear quadrant/western
side of the jet. Also strong downward motion will develop across the
western portion of the area this morning and spread east. Satellite
showing that strong area of subsidence.
Very good lapse rates will be in place up to near 600 mb. Forecast
soundings and Bufkit show that 60 to 70 mph should have no problem
making it to the ground. However, if mixing occurs a little higher,
gusts 10 to 20 mph higher could be possible. So high wind warning
will continue. Areas of dust will occur and could cause visibilities
a half mile or less. A minor note, front is slower and temperatures
have been mild ahead of it. So raised todays high temperatures.
Tuesday/Tuesday night...After staying near or just south of the area
during the night the jet starts moving the north during the morning.
By mid to late morning the axis is over/near the northeast half to
two thirds of the area. New model data shows winds for the daytime
are a little higher than yesterday. Lapse rates continue to be very
good. Windy conditions are expected once again. However at this time
speeds look to be 20 to 40 mph with gusts to 50 mph.
Light winds and dry air mass will be in place during the night. So
temperatures should have problem dropping. Went toward the cooler
guidance.
Wednesday/Wednesday night...Should see plenty of sun. That combined
with some downslope winds and a continued dry air mass will allow
for a strong warmup. Guidance has been cool with this scenario
recently and went toward the warmer guidance.
.LONG TERM...(Thursday through Sunday)
Issued at 440 AM MST Mon Mar 6 2017
Days 4 through 7 forecast concerns are a possibility of precipitation
Friday night and again next Sunday night into Monday morning.
The mid-week zonal flow aloft continues through the end of the week
and into next weekend with a several embedded troughs expected to
move quickly east of the Rockies and across the High Plains region.
The short wave trough moving into the far western U.S. early Friday
moves quickly through the Intermountain region during the day on
Friday before emerging east of the Rockies over the High Plains
early Saturday. Under the zonal flow aloft, a weak surface trough
will stretch along the southern and central High Plains. The surface
trough deepens into a closed low center over the far northern
panhandle region by Friday evening as the fast moving upper short
wave trough approaches
A slight chance of light rain Friday evening will become a chance of
light rain or snow after midnight Friday night as temperatures
approach freezing. The best chance of precipitation will be over
the eastern half of the forecast area where Gulf moisture will
have had an opportunity to be pulled northward into the plains
states ahead of the deepening surface low and associated trough
aloft.
Due to the fast moving nature of the open wave aloft, any
precipitation that develops will be minimal and is expected to move
quickly out of the region to the east Saturday morning.
Another much weaker disturbance moves east of the Rockies late
Sunday. Previous model runs indicated the potential for a chance of
very light precipitation over the north central Kansas and south
central Nebraska. The most recent model runs have gone with a dryer
solution. With the current disparity between model runs in day 7
and beyond, have opted to stay with the SuperBlend solution that
keeps a chance of light precipitation in the forecast.
Temperatures are expected to remain above average for this time of
year with lows in the lower to mid 30s during days 4 through 7. High
temperatures will gradually decrease with lower to mid 70s on
Thursday, upper 60s to lower 70s on Friday, and 60s through next
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1041 AM MST Mon Mar 6 2017
Prevailing conditions should remain VFR at KGLD and KMCK, however
the strong winds this afternoon have produced blowing dust and vis
restrictions 3-6sm are possible this afternoon (and have already
been observed). Some locations in the KGLD and KMCK area have
reported 1/2sm vis, but confidence was too low as these areas of
dust do not appear to be in line to impact either terminal.
Strongest winds will decrease around 00Z with a lull in gusts late
tonight. Winds increase once again Tuesday, though the strongest
winds aloft are transitioning north and east of the terminals.
Common gusts this afternoon will be around 50kt and 35-40kt
Tuesday (daytime).
&&
.FIRE WEATHER...
Issued at 440 AM MST Mon Mar 6 2017
For today...west to northwest winds of 35 to 45 mph with gusts to at
least 70 mph are expected. Relative humidities in the single digits
will be in place. Red Flag warning was obviously continue with
extreme and potential dangerous conditions in place.
For Tuesday...west to northwest winds of 20 to 40 mph with gusts
up to 50 mph and relative humidities of 10 to 15 percent are
expected. As a result of this and collaboration, have issued a
Fire Weather Watch.
For Wednesday through Friday...relative humidities will continue
range from 15 percent to near 20 percent. However, the winds at this
time will stay much below the needed 25 mph.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory until 6 PM MST /7 PM CST/ this evening for
KSZ001>004-013>016-027>029-041-042.
High Wind Warning until 6 PM MST /7 PM CST/ this evening for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
KSZ001>004-013>016-027>029-041-042.
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for KSZ001>004-013>016-027>029-041-042.
CO...Blowing Dust Advisory until 6 PM MST this evening for COZ090>092.
High Wind Warning until 6 PM MST this evening for COZ090>092.
Red Flag Warning until 7 PM MST this evening for COZ252>254.
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for COZ252>254.
NE...Blowing Dust Advisory until 6 PM MST /7 PM CST/ this evening for
NEZ079>081.
High Wind Warning until 6 PM MST /7 PM CST/ this evening for
NEZ079>081.
Red Flag Warning until 7 PM MST /8 PM CST/ this evening for
NEZ079>081.
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...LOCKHART
AVIATION...DR
FIRE WEATHER...BULLERHazardous Weather Outlook National Weather Service Goodland KS 332 AM MST Mon Mar 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071315- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 332 AM MST Mon Mar 6 2017 /432 AM CST Mon Mar 6 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Extreme and potentially dangerous fire weather conditions will occur across the entire area as a result of very low relative humidities and sustained winds of 35 to 45 mph with gusts up 70 mph. As a result a Red Flag Warning continues for the entire region. A High Wind Warning is also in effect. In addition, these strong winds will cause difficult driving condition for lightweight and high profile vehicles. These winds will also cause areas of blowing dust which could reduce visibilities to a half mile or less. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... For Tuesday west to northwest winds will increase to 20 to 40 mph with gusts up to 50 mph possible. These winds combined with low relative humidities could create critical fire weather conditions across the area. As a result a Fire Weather Watch has been issued for the entire region. For Wednesday through Friday...near critical fire weather conditions are possible across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. Spotter reports of damage, wind gusts, and reduced visibilities in blowing dust would be greatly appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
953 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM DUST STORM WINONA 39.06N 101.25W
03/06/2017 LOGAN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED ZERO VISIBILITY ALONG HWY 40
IN WINONA.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM NON-TSTM WND GST OAKLEY 39.13N 100.85W
03/06/2017 M52 MPH LOGAN KS AWOS
WIND GUST OF 52 MPH.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM NON-TSTM WND DMG 13 NE GOODLAND 39.48N 101.54W
03/06/2017 SHERMAN KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED 2 INCH DIAMETER GREEN LIMB SNAPPED
BY WIND. WINDS ESTIMATED AT 60 MPH.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM NON-TSTM WND GST MCCOOK 40.20N 100.62W
03/06/2017 M51 MPH RED WILLOW NE ASOS
WIND GUST OF 51 MPH.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM NON-TSTM WND GST NORTON 39.84N 99.89W
03/06/2017 M51 MPH NORTON KS AWOS
WIND GUST OF 51 MPH.
&&
SMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM DUST STORM COLBY 39.39N 101.05W
03/06/2017 THOMAS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 0.5 MILE VISIBILITY.
&&
SMEThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684029.